Hail, Shiawassee
- When
- June 12, 5:33 PM EST
- Where
- Shiawassee County, 0.69 mi S of Laingsburg
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.890, -84.350
Multiple trees also reported down.
Isolated severe storms developed over central Lower Michigan on the afternoon and evening of June 12, 2021, including a long-lived supercell. This storm produced significant hail - some up to baseball-sized in Ovid, Michigan (Clinton County) - and a few instances of wind damage as it tracked from the Mt.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Isolated severe storms developed over central Lower Michigan on the afternoon and evening of June 12, 2021, including a long-lived supercell. This storm produced significant hail - some up to baseball-sized in Ovid, Michigan (Clinton County) - and a few instances of wind damage as it tracked from the Mt. Pleasant area all the way to Ann Arbor before dissipating in the late evening. Other clusters of storms developed in the evening over northern and central Lower Michigan, one of which tracked across Midland and Bay Counties and resulted in localized damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 12, 2:37 PM EST, 2 hours 56 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 337 PM EDT Sat Jun 12 2021 .DISCUSSION... Short-Term (Previous Afternoon Update with Minor Additional Information): Arrival of a shortwave trough carving through the greater ridging pattern across the Great Lakes in conjunction with the passage of a surface cold front will be the main forcing mechanism for late afternoon and early evening convective initiation across Southeast Michigan, specifically for the Tri-Cities area and locations across the western periphery of the cwa. Low-level convergence from weaker lake breezes off of Saginaw Bay/Lake Huron may also aid in initial CI across the Tri-Cities region before further expanding south- southeast through the evening. Effective bulk shear values around 30 knots with MLCAPE values ranging between 1000 - 1500 J/kg will support widely scattered thunderstorms. Storm relative hodographs are also supportive of marginal supercell development within the lake shadow, mainly across central Michigan (& Tri-Cities), given some weak low-level shear and better streamwise mid-level shear. There is additional supportive evidence from the 2-5 km updraft helicity tracks in the latest hi-res ensemble suite showing rotating updrafts are possible. Stronger storm development will be capable of producing isolated damaging wind gusts up to 60 mph given steep low-level lapse rates around 8C/km with additional aid from dry air entrainment(12Z DTX RAOB shows a very dry column of air wedged between 700-400 MB). SPC's updated Day 1 outlook has also included portions of Southeast Michigan (along and west of I-75) in a marginal risk for severe weather for wind gust concerns. Given the near-severe wind gusts between 40-50 mph along yesterday's convective outflow & better thermodynamic fields in place today, the marginal risk for isolated strong wind gusts are warranted. The greater Metro region and northern Thumb will also maintain their chance mention (30-40 percent) of precipitation given any outflow and marine boundaries that will materialize, but severe weather chances will wane as any potential precipitation makes its way by the late evening and early night period. Sunday Through Midweek Period: A very modest drop in temperatures will be noted on Sunday behind the passage of the front with temperature highs pushing into the low to mid-80s, however, a markedly notable change in humidity will be felt as drier air filters in throughout Sunday morning. Dew points will drop into the 50s by Sunday afternoon. Otherwise, breakdown of the subtle ridging over the Great Lakes will occur throughout Sunday as a jet max and elongated shortwave feature carves south into the northern Plains and Midwest. This shortwave combined with support from left exit dynamics from the jet streak and low-level support from an advancing cold front will bring shower and low-end thunderstorm chances on Monday as the upper-level trough sets up across the Great Lakes and continental northeast. A weak thermal trough will hold through the midweek period as high pressure drops into the Midwest and Great Lakes region Tuesday into early Thursday. Anticyclonic flow will draw down very dry air late Tuesday into early Thursday with PW values ranging between .30 to .50. This will bring an extended period of dry weather and pleasant conditions marked by temperature highs in the mid to upper 70s and dew points in the 40s. && .MARINE... Light northeasterly winds backing more northerly tonight will prevail over the local waters as broad, weak low pressure remains in place amidst a very warm and humid airmass. Widely scattered showers and thunderstorms will be possible late this afternoon through this evening, particularly across Saginaw Bay, southern Lake Huron, and possibly into Lake St. Clair and western Lake Erie. Drier air will filter in for Sunday with fresh moderate wind developing over the northern Lake Huron basin. Showers will again be possible Sunday night and into Monday as a cold front sags southeast across the region. High pressure will then build across the central Great Lakes heading into the midweek period with moderate northerly flow, which may lead to periods of choppy waves in portions of the Lake Huron nearshore waters as gusts reach around 20 knots at times. && .PREV DISCUSSION... Issued at 150 PM EDT Sat Jun 12 2021 AVIATION... Midlevel clouds filter out early in the forecast period as a diurnal cu field develops amidst building instability. The arrival of a midlevel disturbance aids in shower and thunderstorm development later this afternoon, mainly over central lower Michigan with convection then tracking southeast across the terminal corridor during the evening. VFR conditions prevail but may experience brief periods of MVFR within any convective activity - as well as gusty winds in any stronger cells. Plenty of low-level moisture sticks around tonight with another round of vsby restrictions or low stratus possible early Sunday, particularly where rainfall occurs this evening. For DTW...Lake breeze should keep wind direction out of the SSE this afternoon. Best timing for arrival of any showers/thunderstorms continues to trend slightly later, now focused mainly after 00z. The strongest convection will likely remain north and west of the terminal this evening. DTW THRESHOLD PROBABILITIES... * Medium in thunderstorms this evening. * Low in ceilings at or below 5000 ft this evening, medium Sunday morning. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...AM MARINE.......IRL AVIATION.....TF You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 350 PM EDT Sat Jun 12 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-132000- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 350 PM EDT Sat Jun 12 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected over the region this afternoon and evening. Isolated severe wind gusts up to 60 mph will be possible with stronger storm activity, mainly along or west of the I-75 corridor. Storms will track south-southeast at around 25 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-132000- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 350 PM EDT Sat Jun 12 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight Isolated to widely scattered thunderstorms are possible over the region late this afternoon through late evening. An isolated strong to borderline severe wind gust can't be ruled out in the strongest storms this evening. Storms will track south-southeast at around 25kts. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. AM
Special Weather Statement
National Weather Service Detroit/Pontiac MI
422 PM EDT Sat Jun 12 2021
MIZ047-048-053-122115-
Bay-Saginaw-Midland-
422 PM EDT Sat Jun 12 2021
...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BAY... WESTERN
SAGINAW AND MIDLAND COUNTIES...
At 420 PM EDT, radar indicated strong thunderstorms from near
Coleman to 6 miles northeast of Edmore. Movement was southeast at 30
mph.
Winds near 40 mph are possible with these storms.
These storms will be near...
Sanford around 445 PM EDT.
Midland around 510 PM EDT.
Freeland around 515 PM EDT.
Other locations impacted by these storms include Nelson, Fenmore,
Crump, Poseyville, Willard, Laporte, Averill, Gordonville, Bombay and
Hemlock.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4381 8460 4381 8437 4383 8436 4383 8418
4365 8386 4313 8436 4313 8437 4347 8437
4347 8461
TIME...MOT...LOC 2020Z 313DEG 28KT 4379 8462 4347 8495
BTSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
518 PM EDT Sat Jun 12 2021
MIZ047-053-060-122215-
Shiawassee-Saginaw-Midland-
518 PM EDT Sat Jun 12 2021
...STRONG THUNDERSTORMS WILL AFFECT SAGINAW...SHIAWASSEE AND
SOUTHEASTERN MIDLAND COUNTIES...
At 517 PM EDT, radar indicated strong thunderstorms from 8 miles
southwest of Midland to near Ithaca to 6 miles northeast of Carson
City. Movement was southeast at 25 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
These storms will be near...
Freeland and Merrill around 535 PM EDT.
Marion Springs around 540 PM EDT.
Chesaning, St. Charles and Oakley around 605 PM EDT.
Henderson around 610 PM EDT.
Owosso, Laingsburg and Corunna around 615 PM EDT.
Other locations impacted by these storms include Brant, Nelson,
Carrollton, Garfield, Fenmore, Burt, Buena Vista Township,
Poseyville, Layton Corners and Laporte.
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4364 8438 4337 8370 4322 8380 4322 8393
4305 8393 4295 8400 4284 8436 4347 8437
4347 8448
TIME...MOT...LOC 2117Z 315DEG 22KT 4354 8437 4332 8450 4324 8476
BTThe Detroit radar (KDTX), 75 km away, was scanning. The volume nearest the first event began at 22:31 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
Multiple trees also reported down.
Trees and power lines also reported blown down.
Multiple trees reported down.
Several trees reported blown down.
Trees reported blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965716, 965717, 965718, 965721, 965719, 965722, 965720, 965723.